Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Morristown, TN

May 23, 2000Grainger County, Jefferson County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 8:06 PM EDT for Grainger County, Jefferson County, Knox County, Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 8:06 PM EDT (00:06 UTC)
Expired
May 23, 2000, 8:30 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN

What was reported inside it

TimeReportWhereRemark
May 23, 8:10 PM EDTThunderstorm WindCountywide, TN
May 23, 8:15 PM EDTThunderstorm WindWashburn, TN
May 23, 8:20 PM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS54 KMRX 240006
SVRMRX
TNC057-089-093-240030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAINGER COUNTY IN EASTERN TENNESSEE
  JEFFERSON COUNTY IN EASTERN TENNESSEE
  NORTHERN KNOX COUNTY IN EASTERN TENNESSEE

* UNTIL 830 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MASCOT...OR 13 MILES SOUTH OF
  MAYNARDVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF NEW MARKET AROUND 820 PM EDT
  PIEDMONT AROUND 825 PM EDT
  7 MILES SOUTHWEST OF DANDRIDGE AROUND 830 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 80 MPH...WHICH COULD PEEL SURFACES OFF OF ROOFS...
  BREAK WINDOWS...AND PUSH LIGHT TRAILER HOMES OR AUTOMOBILES.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:52 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT TUE MAY 23 2000

NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN
BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW
TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT
LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER
SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST.
WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST.

A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY
WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE
REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH
COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING
SLOWLY SOUTHEAST.

FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT
CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC.

TEMPS A BLEND OF FWC/FAN.

CHA TE 065/086 066/086 068 09543
TYS TE 065/084 064/084 065 09643
TRI TT 061/082 062/082 062 09652
OQT TE 065/084 064/084 065 0964

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040-
067>071-073-082-072-074
VA...NONE.

AUSTIN

In the hours before

Local storm report, May 23, 4:19 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0355 PM    HUNTSVILLE                TN   1.00 INCH HAIL
05/23/00   SCOTT                          REPORTED BY SPOTTER
Local storm report, May 23, 6:00 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0425 PM    HUNTSVILLE                TN   WIND DAMAGE
05/23/00   SCOTT                          REPORTED BY DISPATCH
                                          TREES DOWN ON POWER LINES.

0445 PM    OAK RIDGE                 TN   1.00 INCH HAIL
05/23/00   ANDERSON                       REPORTED BY DISPATCH

0554 PM    OAK RIDGE                      WIND DAMAGE
05/23/00   ANDERSON                       REPORTED BY DISPATCH
                                          SEVERAL TREES DOWN.

0554 PM    FOUNTAIN CITY             TN   1.00 INCH HAIL
05/23/00   KNOX                           REPORTED BY DISPATCH

0505 PM    POWELL                         TORNADO
05/23/00   KNOX                           REPORTED BY DISPATCH
                                          TORNADO REPORTED ON CLINTON
                                          ROAD (EMORY ROAD) IN KNOXVILLE.

0535 PM    5 S SEYMOUR               TN   TORNADO
05/23/00   SEVIER                         REPORTED BY PILOT
                                          BY PILOT...VIA HAM RADIO                                                   OPERATOR.

DH
Local storm report, May 23, 7:06 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0445 PM    LAKE CITY                 TN   WIND DAMAGE
05/23/00   CAMPBELL                       REPORTED BY HWY DEPT
                                          TREES DOWN JUST NORTH OF
				          LAKE CITY.

0533 PM    NORTHERN                  TN   WIND DAMAGE
05/23/00   BLOUNT                         REPORTED BY DISPATCH
                                          TREES AND LIMBS DOWN ON SEVIER
			                  HIGHWAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:03 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen27 min
May 23, 11:14 PM EDTSevere Thunderstorm WarningMRXMorgan46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.